Hail, Cowley
- When
- June 25, 4:39 PM CST to 4:40 PM CST
- Where
- Cowley County, 2.15 mi NE of Winfield Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.190, -97.000
Report sent via Facebook.
Storms developed in south central Kansas and increased in coverage across southeast Kansas during the evening hours. These storms produced large hail ranging from quarter to baseball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms developed in south central Kansas and increased in coverage across southeast Kansas during the evening hours. These storms produced large hail ranging from quarter to baseball size. Another round of storms developed late in the overnight into the early morning hours of the 26th. These storms produced dominantly damaging wind gusts ranging from 58 to 70 mph in southeast Kansas. There was some tree and roof damage reported n Chanute and Iola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 1:42 PM CST, 2 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Tue Jun 25 2024 .KEY MESSAGES... - Dangerous heat this afternoon. - Showers and thunderstorms late this afternoon and evening, some storms could be locally strong or severe - A cooler but still a hot day expected for Wednesday && .DISCUSSION... Issued at 241 PM CDT Tue Jun 25 2024 An area of showers and cloud cover over South Central Kansas this morning is slowing down temperatures rise. This cloud cover will not hang around too long and once it clears, temperatures are expected to sky rocket into the upper 90s and low 100s. Tds are remain in the 70s which will create heat indices in the 103 to 110 range over much of the area. Late this afternoon, a weak frontal system will be pushing into the region. Shear values and upper level support is paltry at best but low level moisture and lapse rates are rather good. Given this combination of factors, thunderstorm activity is expected later this afternoon and into the overnight. Intensity of this thunderstorm activity is more difficult to nail down. At this time, wide spread severe thunderstorm activity is not expected with the best chances for severe thunderstorms is expected to remain to the north and east of the CWA. As such, strong thunderstorms with a few isolated severe thunderstorms appears to be the general theme this afternoon. The main threat from this activity will be very heavy rain and brief gusty downburst winds up to 60 mph. Residence time of any thunderstorm activity looks to be fairly short so wide spread flooding issues except in the unlikely event of training storms. As such, flooding is expected to be isolated and short lived. Wednesday subsidence will return to the region but the atmospheric make up will be a little cooler and drier. While temperatures will not breech the century mark, temperatures will remain above normal for this time of year. Thursday and Friday, the humidity will return bring another chance for very hot days and with high heat indices. Thursday does not look like it will reach the century mark but Friday is beginning to look like a very hot day which may reach excessive heat criteria. The main issue here is the proximity of the next front which is expected to arrive Friday afternoon. This front is stronger than today's front which puts the very high temperatures for Friday in doubt. As such, held off on the excessive heat watch for this forecast cycle. Cooler temperatures are expected for the weekend but they will still be above normal for this time of year. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1229 PM CDT Tue Jun 25 2024 VFR conditions are expected for the first several hours of this TAF period. The main issue between 22Z and 07Z tonight will be the areal coverage of the shower and thunderstorm activity. At this time, it appears KSLN and KCNU will be the most likely terminals to get the thunderstorm activity. KHUT and KICT have lower chances this evening. Very heavy rain and brief gusty winds are the most likely issue and may bring VSBYs down into the IFR level for periods of time. Confidence on timing is not very good. By 07Z, the thunderstorm activity will diminish and VFR conditions will return to the region for the remainder of the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && DISCUSSION...ELM AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 528 PM CDT Tue Jun 25 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 528 PM CDT Tue Jun 25 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices will be around 105 to 110 this afternoon and evening. Refer to the Heat Advisory for details and safety information. Scattered thunderstorms will continue across south central Kansas this evening. The strongest storms may produce ping pong ball size hail, damaging winds up to 70 mph, and heavy rain. Additional storms are possible across southeast Kansas late tonight into Wednesday morning. The strongest storms may produce winds up to 70 mph and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Lingering storms are possible across southeast Kansas early Wednesday morning. Periodic chances for thunderstorms are in the forecast late Wednesday night through Sunday night. Check later forecasts and outlooks on the potential for severe weather late in the week. Heat indices between 105 and 111 are possible Friday afternoon area-wide, then heat indices up to 105 are possible across far southern Kansas Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Report sent via Facebook.
Baseball sized hail report was sent in via social media.
Hailstones ranged from quarter sized to baseball sized west of Independence by three to five miles.
Iola Airport measured a 62 mph wind gust. Some tree limbs were reported down in town along with some electrical outages.
Roof damage to a home was relayed with a picture. The report indicated tree damage occurred as well.
Chanute Martin Johnson Airport measured a 67 mph wind gust.
Dime sized hail was reported along with 70 mph winds.
Coffeyville Municipal Airport measured a wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199070, 1199069, 1199074, 1199073, 1199079, 1199077, 1199081, 1199082, 1199083.